Dangerous Drug Interactions

Medications, whether they’re over-the-counter or prescription, can be lethal if combined incorrectly. Unfortunately, millions of Americans are at risk of death because they are unaware of the dangerous drug interactions they may be exposing themselves to. This is why it’s important not only for pharmacists to explain these dangers, but for patients to understand and avoid them.

The most common example of a deadly prescription interaction involves SSRI antidepressants and pain killers. Mixing SSRIs and prescription pain medicine can cause a reaction called serotonin syndrome. Its symptoms include euphoria, restlessness, delirium, shivering, and diarrhea. If serotonin syndrome goes undetected and untreated for too long, it is lethal. Considering around 27 million Americans take SSRIs, the chances that a deadly interaction could happen are extremely high if patients are not educated about their prescription.

According to the Medical Malpractice Payout Analysis, $144 million out of the $3.6 billion dollars in malpractice payouts in 2012 were medication related. Pharmacies and pharmacists are held to a certain duty of care to ensure that patients receive the correct prescription and information about how to use their medication. Despite this duty of care, an estimated 51 million prescription errors are made each year. The most common types of pharmaceutical error, as cited on the website of Scudder and Hendrick, involve:

  • Dispensing the incorrect medication strength or dosage
  • Dispensing the wrong drug
  • Confusing prescriptions between customers
  • Failing to give proper utilization instructions
  • Failing to warn against dangerous drug interactions

It is important to educate yourself about your prescription medication in order to avoid becoming a victim of malpractice. Always talk to your pharmacist about the side effects of a new medication, as well as what to avoid while taking that medication in order to ensure that you are not putting yourself at risk.

Comments are closed.